Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Gaylord, MI

June 18, 2003Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 18, 2003, 5:13 PM EDT for Gladwin County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 5:13 PM EDT (21:13 UTC)
Expired
Jun 18, 2003, 5:45 PM EDT
In force
32 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Gladwin County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS53 KAPX 182113
SVRAPX
MIC051-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
513 PM EDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN
  
* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SKEELS...OR ABOUT 10 MILES
  NORTH OF GLADWIN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  HOCKADAY AROUND 520 PM EDT
  GLADWIN AROUND 525 PM EDT
  WOODEN SHOE VILLAGE...WINEGARS AROUND 540 PM EDT
  ALBRIGHT SHORES AROUND 545 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4423 8449 4409 8466 4382 8429 4399 8408

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:20 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 18, 3:20 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
320 PM EDT WED JUN 18 2003

THE LATEST APX 88D SHOWS ISOLATED/SCATTERED CONVECTION LOCATED OVER
NORTHEAST LOWER MICHIGAN...WHILE THE REST OF EAST UPPER AND
NORTHWEST LOWER MICHIGAN SHOWED DRY CONDITIONS. REGIONAL RADAR
SHOWS SCATTERED CONVECTION OVER SOUTHERN LAKE MICHIGAN AND EASTERN
WISCONSIN...ALONG WITH ISOLATED CONVECTION OVER PORTIONS OF WESTERN
AND CENTRAL UPPER MICHIGAN. THE LATEST SURFACE CHART SHOWS A LOW
PRESSURE SYSTEM LOCATED EAST OF JAMES BAY...WITH A SURFACE TROUGH
EXTENDING INTO THE GREAT LAKES...ALIGNED FROM AROUND APN TO MKG.
CURRENT MODEL DATA WAS IN GOOD AGREEMENT WITH THE FRONTAL BOUNDARY
MOVING OVER THE EASTERN LAKES THIS EVENING...ALONG WITH SURFACE
AND UPPER LEVEL RIDGING MOVING INTO THE LAKES FOR THE WEEKEND. THE
MAIN FORECAST QUESTIONS THIS PACKAGE WILL BE THE LINGERING CHANCE OF
PCPN TONIGHT...HIGH TEMPS LAKE BREEZES AND WIND SPEEDS FOR THURSDAY.

TONIGHT...THE CONVECTION CURRENTLY AFFECTING THE NORTHEAST PORTIONS
OF THE FORECAST AREA...HAS FORMED AT THE NOSE OF A TIGHT THTE
MOISTURE GRADIENT. 850 DEW PTS IN THE THTE RIDGE...HAVE INCREASED
FROM AROUND 4C TO 8C THIS AFTERNOON. ADDITIONAL SUPPORT FOR
CONVECTION THIS EVENING ACROSS THE NORTHERN LAKES...WILL BE
STEEPENING MID LEVEL LAPSE RATES (700/500 INCREASING TO 6.5 C/KM) AS
500 MB TEMPERATURES COOL TO -17C AND SURFACE TEMPS WARM INTO THE
UPPER 70S. LIFT THROUGH THE EVENING WILL BE WITH CONVERGENCE ALONG
THE SFC FRONT...ALONG WITH MID LEVEL CONVERGENCE IN ADVANCE OF A 500
MB VORT MAX/TROUGH SWINGING OVER THE NORTHERN LAKES EARLY THIS
EVENING. THE LATEST LAPS DATA SHOWS CAPES AWAY FROM THE INFLUENCE
OF THE GREAT LAKES...TO BE BETWEEN 300 AND 700 J/KG OVER THE
NORTHERN LAKES REGION. OVERALL DUE TO THE LATEST RADAR AND SATELLITE
TRENDS AND MODEL DATA...WILL MENTION SOME SHOWERS AND THUNDERSTORMS
OVER MUCH OF NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN THROUGH THE
EVENING. THE BEST CHANCE OF CONVECTION INTO THE EVENING WILL BE
ALONG THE LAKE HURON SHORELINE...WHERE LAKE BREEZE FORMATION WILL
ENHANCE LOW LEVEL CONVERGENCE TONIGHT. OVERNIGHT A LARGE AREA OF
HIGH PRESSURE WILL MOVE OVER THE STATE FROM THE UPPER MIDWEST...
WITH 850/500 MB QVECTORS SHOWING A DIVERGENT PATTERN DEVELOPING OVER
MUCH OF THE FORECAST AREA BY 12Z THURSDAY. THEREFORE WILL MENTION
CLEARING SKIES OVERNIGHT AS MODEL SOUNDINGS AND MOISTURE PROGS SHOW
850/700 AND 700/500 MB RH DROPPING TO UNDER 40 PERCENT.

THURSDAY/THURSDAY NIGHT...HIGH PRESSURE WILL BE FIRMLY IN PLACE
ACROSS THE ENTIRE GREAT LAKES REGION AND UPPER MIDWEST THRU
THURSDAY NIGHT. UPPER RIDGING AND 500MB ANTI CYCLONIC FLOW WILL
CONTINUE TO BUILD EAST OVER THE STATE FROM THE UPPER MIDWEST THROUGH
THE DAY...WITH 850/700 AND 700/500 MB QVECTORS SHOWING A DIVERGENT
PATTERN OVER THE ENTIRE FORECAST AREA. MODEL SOUNDINGS AND MOISTURE
PROGS SHOW PLENTY OF DRY AIR LINGERING OVER THE STATE THROUGH THE
AFTERNOON AND INTO FRIDAY...AS 850/700 AND 700/500MB RH REMAINS
AROUND 30 PERCENT. SLIGHTLY COOLER AIR IS FORECAST OVER THE GREAT
LAKES INTO FRIDAY...AS TEMPS BEHIND THE SURFACE AND UPPER TROUGHS
DROP TO AROUND 5C/6C AT 850 AND TO -17C AT 500 MB. OVERALL WILL
MENTION AFTERNOON HIGHS IN THE UPPER 60S TO LOWER 70S. WILL BUMP UP
WINDS SOME ON THURSDAY TO AROUND 15 TO 20MPH...AS MODEL SOUNDINGS
SHOW GOOD MIXING THROUGH 950 MB DUE TO COLDER AIR ALOFT. THE 950 MB
WINDS ARE PROGS TO BE AROUND 25 KTS. WILL KEEP MOSTLY CLEAR SKIES
IN THE FORECAST ACROSS EAST UPPER AND NORTHWEST LOWER MICHIGAN
OVERNIGHT.

FRIDAY THROUGH WEDNESDAY...A LARGE AREA OF HIGH PRESSURE WILL
REMAIN OVER THE GREAT LAKES REGION FRIDAY THROUGH THE WEEKEND.
ADDITIONAL SUBSIDENCE THROUGH SUNDAY WILL BE SUPPLIED BY AN UPPER
RIDGE EXTENDING UP THROUGH THE LAKES REGION AND INTO WESTERN ONTARIO.
850MB TEMPS WILL WARM FROM AROUND 12C SATURDAY...TO AROUND 15C
SUNDAY SO WILL MENTION HIGHS IN THE LOWER TO MID 80S INTO MONDAY.
A STORM SYSTEM WILL CONTINUE TO DEVELOP OVER THE CENTRAL PLAINS
SUNDAY AND MONDAY...MOVING INTO WESTERN WISCONSIN MONDAY NIGHT.
MOISTURE ADVECTION WILL INCREASE OVER THE WESTERN LAKES MONDAY NIGHT
AND TUESDAY. HOWEVER WILL KEEP THE FORECAST AREA DRY UNTIL TUESDAY
...UNTIL THE STORM SYSTEM MOVES INTO THE WESTERN LAKES. WILL KEEP
THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY...
AS THE STORM SYSTEM REMAINS LOCATED OVER THE WESTERN LAKES REGION.

.APX...NONE.

SWR/SULLIVAN
Hazardous weather outlook, Jun 18, 4:25 PM EDT, 48 minutes before
MIZ008-015>036-041-042-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN AND
EASTERN UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT NORTHEAST LOWER MICHIGAN THIS
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER SOME
STORMS MAY CONTAIN PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY OVER NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.